Tennessee, 2012

Hail and Damaging Wind in Tennessee, April 26, 2012

April 26, 2012 · NWS MRX · 7 events in 5 counties and zones

As a frontal boundary lingered, thunderstorms redeveloped during the afternoon hours across east Tennessee on the 26th. A few of the storm produced damaging wind and hail as large as a baseball.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

As a frontal boundary lingered, thunderstorms redeveloped during the afternoon hours across east Tennessee on the 26th. A few of the storm produced damaging wind and hail as large as a baseball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 26, 10:05 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 26, 10:05 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EDT THU APR 26 2012

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT OVER THE OHIO RIVER
VALLEY EXTENDING FROM NEAR CINCINNATI TO NEAR PADUCAH...WITH A WARM
AND MOIST AIR MASS LINGERING OVER THE FORECAST AREA. MODELS INDICATE
THAT A VERY UNSTABLE AIR MASS WILL DEVELOP LATER THIS AFTERNOON OVER
THE TN RIVER VALLEY AHEAD OF THIS APPROACHING COLD FRONT. AS A
RESULT...THINK THAT ADDITIONAL CONVECTION WILL DEVELOP ALONG THE
FRONT WITH THE POSSIBILITY OF MORE SEVERE STORMS LATE THIS AFTERNOON
AND INTO THE EVENING.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO TWEAK
TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS...AND TO REMOVE ANY
MENTION OF MORNING PRECIP.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   80  58  82  60  85 /  60  60  40  20  30
KNOXVILLE AIRPORT, TN     78  55  79  60  84 /  60  60  40  20  30
OAK RIDGE, TN             78  55  79  59  84 /  60  60  30  20  40
TRI CITIES AIRPORT, TN    76  49  75  51  84 /  60  60  30  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Apr 26, 9:50 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 AM EDT THU APR 26 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1050 AM EDT (950 AM CDT) THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THIS
AFTERNOON AND EVENING...TRIGGERING ADDITIONAL SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE...BRINGING THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL. IN ADDITION...AN ISOLATED TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A LINGERING FRONTAL BOUNDARY WILL BE THE FOCUS FOR SCATTERED SHOWER
AND THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND...WITH A FEW
ISOLATED SEVERE STORMS POSSIBLE EACH DAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE THIS AFTERNOON AND
EVENING.

DMG

In the hours before

Special weather statement, Apr 26, 8:00 AM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT THU APR 26 2012

TNZ036-069-071>074-261400-
ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NORTH SEVIER TN-NW
BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-
900 AM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX AND
ANDERSON COUNTIES UNTIL 1000 AM...

AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM NEAR OAK RIDGE...WHICH WERE MOVING
SOUTHEAST AT 55 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Apr 26, 8:12 AM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 AM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
04/26/2012                   COCKE              TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0800 AM     TSTM WND DMG     DEL RIO                 35.92N 83.03W
04/26/2012                   COCKE              TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&
Local storm report, Apr 26, 8:18 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
918 AM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
04/26/2012                   WASHINGTON         TN   911 CALL CENTER

            FEW TREES DOWN.

&&
Local storm report, Apr 26, 8:28 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
928 AM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND DMG     MOORESBURG              36.35N 83.23W
04/26/2012                   HAWKINS            TN   911 CALL CENTER

            FEW TREES DOWN.

&&
Local storm report, Apr 26, 10:05 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     GLADE SPRING            36.79N 81.77W
04/26/2012                   WASHINGTON         VA   TRAINED SPOTTER

            SPOTTER REPORTED LARGE TREE LIMBS AND BRANCHES DOWN AND
            PENNY-SIZE HAIL NEAR GLADE SPRINGS.

1211 AM     HAIL             4 ESE EMORY-MEADOW VIEW 36.75N 81.78W
04/26/2012  E0.50 INCH       WASHINGTON         VA   TRAINED SPOTTER

0630 AM     HAIL             RUGBY                   36.36N 84.70W
04/26/2012  E1.00 INCH       MORGAN             TN   EMERGENCY MNGR

0630 AM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
04/26/2012                   SCOTT              TN   911 CALL CENTER

            NUMEROUS TREES DOWN COUNTYWIDE.

0650 AM     TSTM WND DMG     LAKE CITY               36.22N 84.16W
04/26/2012                   ANDERSON           TN   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0720 AM     HAIL             KNOXVILLE               35.97N 83.95W
04/26/2012  E0.88 INCH       KNOX               TN   TRAINED SPOTTER

0720 AM     HAIL             KNOXVILLE               35.97N 83.95W
04/26/2012  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

0725 AM     HAIL             RUTLEDGE                36.27N 83.52W
04/26/2012  E0.75 INCH       GRAINGER           TN   TRAINED SPOTTER

0730 AM     HAIL             DANDRIDGE               36.02N 83.42W
04/26/2012  E0.88 INCH       JEFFERSON          TN   TRAINED SPOTTER

0735 AM     TSTM WND DMG     MOORESBURG              36.35N 83.23W
04/26/2012                   HAWKINS            TN   911 CALL CENTER

            FEW TREES DOWN.

0740 AM     HAIL             KODAK                   35.97N 83.63W
04/26/2012  E1.00 INCH       SEVIER             TN   AMATEUR RADIO

0740 AM     HAIL             MORRISTOWN              36.21N 83.30W
04/26/2012  M0.25 INCH       HAMBLEN            TN   NWS EMPLOYEE

0755 AM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
04/26/2012                   COCKE              TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0800 AM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
04/26/2012                   HAWKINS            TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0800 AM     TSTM WND DMG     DEL RIO                 35.92N 83.03W
04/26/2012                   COCKE              TN   911 CALL CENTER

            SEVERAL TREES DOWN.

0820 AM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
04/26/2012                   WASHINGTON         TN   911 CALL CENTER

            FEW TREES DOWN.

0820 AM     HAIL             PIKEVILLE               35.61N 85.20W
04/26/2012  E1.00 INCH       BLEDSOE            TN   EMERGENCY MNGR

0835 AM     HAIL             4 W NIOTA               35.51N 84.62W
04/26/2012  E1.00 INCH       MCMINN             TN   TRAINED SPOTTER

0840 AM     HAIL             MADISONVILLE            35.52N 84.36W
04/26/2012  E1.00 INCH       MONROE             TN   TRAINED SPOTTER

&&
Special weather statement, Apr 26, 11:45 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EDT THU APR 26 2012

TNZ069-071>074-261730-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER
SMOKY MOUNTAINS TN-
1245 PM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...AND KNOX
COUNTIES UNTIL 130 PM EDT...

AT 1242 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER KNOX...SEVIER...AND BLOUNT
COUNTIES...WHICH WERE MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 51 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sevier

When
April 26, 12:30 PM EST to 12:32 PM EST
Where
Sevier County, Gatlinburg
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
35.720, -83.520

Law enforcement personnel reported thunderstorms produced baseball-size hail in Gatlinburg.

Hail, Monroe

When
April 26, 4:12 PM EST to 4:14 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -84.360

An individual from the public reported thunderstorms produced quarter-size hail in Madisonville.

Hail, Monroe

When
April 26, 4:55 PM EST to 4:57 PM EST
Where
Monroe County, Tellico Plains
Measured
1 in hail
Reported by
State Official
Coordinates
35.370, -84.300

Law enforcement personnel reported thunderstorms produced quarter-size hail in Tellico Plains.

Hail, Bradley

When
April 26, 6:04 PM EST to 6:06 PM EST
Where
Bradley County, 2 mi N of Cleveland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.199, -84.880

A trained spotter reported thunderstorms produced golfball-size hail 2 miles north of Cleveland near Hopewell.

Hail, Bradley

When
April 26, 6:10 PM EST to 6:12 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.180, -84.870

A trained spotter reported thunderstorms produced hen egg-size hail in Cleveland.

Hail, Polk

When
April 26, 6:12 PM EST to 6:14 PM EST
Where
Polk County, 5 mi SW of Benton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.129, -84.733

A trained spotter reported thunderstorms produced Kennedy half dollar-size hail 5 miles southwest of Benton near Ocoee.

Thunderstorm Wind, Campbell

When
April 26, 6:45 PM EST to 6:55 PM EST
Where
Campbell County, 2 mi NE of Caryville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.321, -84.195

A trained spotter reported multiple tress downed and large limbs on roofs by thunderstorm wind 2 miles northeast of Caryville near Jacksboro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374992, 374982, 374983, 374984, 374985, 374986, 374987.